South Dakota, 2018

High Wind in South Dakota, June 6, 2018

June 6, 2018 · NWS FSD · 1 event in 1 county or zone

After a line of strong convection pushed across the area during the late evening and early overnight, a stratiform area of precipitation generated an area of strong wind gusts between 0030 and 0300CDT.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

After a line of strong convection pushed across the area during the late evening and early overnight, a stratiform area of precipitation generated an area of strong wind gusts between 0030 and 0300CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 9:53 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 5, 9:53 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1053 PM CDT Tue Jun 5 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 329 PM CDT Tue Jun 5 2018

Main story in the short term is the chance for storms tonight
and tomorrow afternoon. Warm moist advection will continue this
afternoon and the early evening hours across the eastern Dakotas. As
a result, a large portion of this region will have substantial
MUCAPE - upwards of 3,000 J/kg - available for thunderstorm
development. Main limiting factor in our CWA will be the warm
temperatures aloft. As a result, convective initiation will likely
occur far to our north in ND where a shortwave will kick off
convection in the vicinity of the surface warm front. With 0-6km
bulk shear vectors roughly parallel to that warm front, expect
upscale growth into an MCS which will then propagate along the axis
of instability southeastward into MN. Later, the shortwave may kick
off storms to the southwest of the main MCS, which could potentially
impact our CWA. Tricky part is assessing if - should storms impact
our region - severe wind gusts will be possible. Progged nocturnal
surface inversion is between 1000 and 1500 feet but DCAPE looks to
be around 1000 J/kg. Cannot rule out severe wind gusts as a result.

With potential nocturnal convection in the cards, the forecast for
Wednesday becomes much more uncertain. The longer any overnight
convection lingers will lead to reduced chances for storms and may
displace the best chances eastward and southward. A couple models
currently suggest that slight airmass recovery may occur early
Wednesday before cold front approaching from the north lights up in
southwest MN by 18z. This is reasonable within the context of their
progged environments but these models are high outliers when it
comes to instability stretching back to Tuesday evening. In the real
world, concerns about lingering nocturnal convection stabilizing the
region prevent going with likely PoPs at this time. Nevertheless,
lapse rates look to be much steeper tomorrow afternoon, leading to a
conditional hail threat along with a conditional wind threat.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 329 PM CDT Tue Jun 5 2018

The extended features continued warm conditions with occasional
chances for precipitation. Next wave looks to impact the region
Thursday afternoon into Thursday night. Capping looks to be an
issue and shear profiles are mostly linear, so not expecting much
of a severe threat during this period.

Friday night will be another period with potential thunderstorms.
While forcing is not impressive during this period, progged
thermodynamic profiles and shear do look potentially supportive of
thunderstorms, some perhaps severe. However capping, as ever, will
be an issue during this period. Will need to keep an eye on it
for now.

Ridging continue will continue to build in through Saturday and
Sunday with a return to highs in the 90s possible. Despite the
ridging, still some hints of disturbances aloft so have not gone
completely dry during this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1041 PM CDT Tue Jun 5 2018

Rain showers and isolated thunderstorms will move through the
region overnight into the morning hours. These storms will be high
based, so only mid-to-high cloud layers are expected. An overall
switch from south to north winds is forecast for most sites, save
for KSUX. Along and south of an east-west line running through
KSUX, isolated strong thunderstorms are possible during the
afternoon. Hail and damaging wind gusts will be possible in the
vicinity of the strongest storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...VandenBoogart
Hazardous weather outlook, Jun 5, 8:59 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
959 PM CDT Tue Jun 5 2018

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>069-070300-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-
959 PM CDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will be possible overnight into early
Wednesday morning. A couple of these storms may be severe with up
to quarter sized hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will again be possible Wednesday afternoon
into the nighttime hours, but the better chances should be from
extreme southeast South Dakota into northwest Iowa. A few storms
may produce severe weather and heavy rainfall through Wednesday
night.

Additional storms will be possible Thursday night through Friday
night. A few storms during this time may also be strong to severe
with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-070300-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Clay SD-Union-
959 PM CDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Wednesday afternoon and
continue into the night. A few storms may produce severe weather
and heavy rainfall through Wednesday night. Hail up to the size of
ping pong balls and wind gusts up to 60 mph are the main threats
with any severe storms that develop.

Additional storms will be possible Thursday night through Friday
night. A few storms during this time may also be strong to severe
with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Beadle

When
June 6, 1:11 AM CST
Where
Beadle forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Gusty winds developed within a stratiform precipitation area well behind convection which moved across the mid-James River valley late evening. Winds were sustained between 25 and 35 mph between 0000 and 0200CST, with the peak gust occurring at 0111CST. Visibility during this time was 3 miles or less due to blowing dust, and numerous large tree limbs were broken from trees around Huron.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770490.